Quality CareFind out why Mayo Clinic is the right place for your health care. Make an appointment.
Meet the StaffFind a directory of doctors and departments at all Mayo Clinic campuses. Visit now.
Research and Clinical TrialsSee how Mayo Clinic research and clinical trials advance the science of medicine and improve patient care. Explore now.
Visit Our SchoolsEducators at Mayo Clinic train tomorrow’s leaders to deliver compassionate, high-value, safe patient care. Choose a degree.
Professional ServicesExplore Mayo Clinic’s many resources and see jobs available for medical professionals. Get updates.
Give to Mayo ClinicHelp set a new world standard in care for people everywhere. Give now.
Mayo Clinic offers appointments in Arizona, Florida and Minnesota and at Mayo Clinic Health System locations.
Subscribe to Housecall
Our general interest e-newsletter keeps you up to date on a wide variety of health topics.
Yes. Weight gain can occur as a side effect of some beta blockers, especially the older ones, such as atenolol (Tenormin) and metoprolol (Lopressor, Toprol-XL). The average weight gain is no more than 4 pounds (about 2 kilograms).
Newer beta blockers, such as carvedilol (Coreg), don't usually cause weight gain as a side effect. Weight may rise in the first weeks of taking the beta blocker and then generally stabilizes.
However, the beta blockers that can cause weight gain usually aren't prescribed unless other medications haven't worked, or if you have a specific heart condition that requires taking those medications.
Beta blockers are used to treat a host of conditions, including high blood pressure, heart failure, migraines, glaucoma and anxiety. Doctors aren't sure exactly why some beta blockers cause weight gain. It could be that beta blockers slow your metabolism.
Also, if you switch from taking a water pill (diuretic) to a beta blocker as a treatment for high blood pressure, you may gain a few pounds of weight that the diuretic kept off.
If you're taking a beta blocker for heart failure, tell your doctor immediately if you begin to gain more than 3 to 4 pounds (about 1.5 to 2 kilograms), particularly if the weight gain continues beyond your first week of taking the drug. This could mean that fluid is building up in your legs, abdomen or chest, which may signal that your heart failure is worsening.
Sheldon G. Sheps, M.D.
Mayo Clinic does not endorse companies or products. Advertising revenue supports our not-for-profit mission.
Check out these best-sellers and special offers on books and newsletters from Mayo Clinic.
A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.org," "Mayo Clinic Healthy Living," and the triple-shield Mayo Clinic logo are trademarks of Mayo Foundation for Medical Education and Research.
This site complies with the HONcode standard for trustworthy health information: verify here.